Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What's causing.....?
Feb 9, 2007

For more than a year I have been experiencing nausea and chronic diarrhea. I take loperamide to battle the diarrhea. The diarrhea goes through a cycle of clearing up for a day or two, then returns with a vengeance and I start the loperamide over again to stop it, etc., etc.

Unfortunately I have had to start taking 4mg per event to stop the diarrhea from returning the next movement. Now, even that barely seems to help.

In addition to the new "normalcy" of having constant diarrhea it's getting worse. I have started having explosive diarrhea. I swear to you sometimes I think I'm going to shatter the toilet it comes out with such speed and force (please feel free to edit this part out). When I have the explosive movements I usually have great pain in my stomach right before I have to go to the restroom. On top of that my fecal matter has turned green for the last month, even when it's formed and relatively solid.

For the nausea, I've been on pretty much every drug known to mankind it seems. From Compazine to Phenergan (which puts me to sleep) to Protonix thinking it might be an acid problem. My doctor hasn't yet felt my nausea is bad enough to try something more substantial, and ADAP won't cover Zofran. They MAY cover Dronabinal, but that's a long shot since I'm not wasting yet.

Last, but not least, I am on Truvada and Sustiva.

So, what could be causing these problems? I would like to know so I can have an educated discussion with my doctor and help resolve these issues. If that should fail, then I'd like to know what I should tell a new doctor if I need to find one.

Thank you for all your hard work and this excellent resource. I'm not sure what I would have done without it when I learned I am positive. This site has taught me so much.

Response from Dr. Henry

I have cared for a small number of patients who have significant diarrhea from tenofovir (in Truvada). The other 2 antiretrovirals you are taking would be less likely to cause the diarrhea but they are an outside possibility. I would discuss with your HIV doctor whether any further GI work-up (ie gluten or lactose intolerance, parasitic infection, inflammatory bowel disease or other conditions excluded) is advisable and then consider a careful switch strategy (such as abacavir for tenofovir) to see if an offendind drug can be identified. KH



Previous
Back neck nodes
Next
Eye-dea

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement